Micafungin is an injectable echinocandin antifungal agent. Micafungin is effective to invasive and deepseated mycosis caused by a broad range of Candida and Aspergillus species. However, hyperbilirubinemia rarely induced by micafungin (1%), we report a case who experienced hyperbilirubinemia after administration of micafungin.
An 80-year-old woman was brought to the emergency department (ED) was diagnosed with enterocutaneous fistula and admission to the intensive care unit (ICU). A blood culture was positive for Candida tropicalis, and fluconazole was administered. On day 31, her serum total bilirubin and direct bilirubin were 1.92 mg/dL, 0.87 mg/dL, respectively. On day 33, the patient developed candidemia related septic shock; a blood culture was still positive for C. tropicalis, and a sputum culture also showed C. tropicalis; therefore, fluconazole were switched to micafungin. On day 38 and 41, her serum total bilirubin were 5.53 mg/dL and 6.88mg/dL, direct bilirubin were 3.06 mg/dL and 3.89 mg/dL, respectively. On day 41, because micafungin-related hyperbilirubinemia was suspected, micafungin was discontinued. After two days, her serum total bilirubin and direct bilirubin decreased to 5.8 mg/dL and 3.31 mg/dL. On day 50, her serum total bilirubin and direct bilirubin returned to her baseline, 1.98 mg/dL and 0.9 mg/dL, and transfer to respiratory care center care.
In conclusion, this case report would like to emphasize that clinicians should be aware that administration of micafungin may lead to severe hyperbilirubinemia. If the patients were at a higher risk of suffering adverse drug reactions (ADrs), clinicians may stop using micafungin and choose other antibiotics for them.